Every opiate user, whether hardened addict or recreational "chipper" should be educated of the risks involved with using their drug of choice, including that of overdose. Those of us in "the life" long enough will undoubtedly be touched personally by it, if not numerous times, and quite often with tragic results.
Over the years I have heard some pretty absurd junkie-tales regarding how to respond to an OD--from cold showers to forcefeeding milk and even sticking icecubes up the ass..*facepalm*
If you have ever had the misfortune of calling EMS for someone else you most likely witnessed at least some of the process of reviving the patient; from intubation to induction of the powerful opiate antagonist naloxone. If you, yourself made the mistake of underestimating potency and found yourself on the gurney you surely remember the feeling of waking up in a violent state of post-acute withdrawal. Shitty, eh? (Not as shitty as dead, however..)
Recently, programs have been popping up in cities across the US and Canada that offer take-home emergency Narcan kits free to users already accessing services such as needle exchanges and methadone clinics without a prescription. These kits include either single use ampules for IM administration or in preloaded nasal spray dispensers.
Check out this link to see if there is a site/service near you!
This has been a Harm Reduction post.
(Thanks to the commenter who suggested it!)